Indmedica Home | About Indmedica | Medical Jobs | Advertise On Indmedica
Search Indmedica Web
Indmedica - India's premier medical portal

Indian Journal for the Practising Doctor

Hyperkalaemia-induced Ventilatory Failure with Pseudo-myocardial Infarction - A Case report

Author(s): Talib A A, Alkhuwaitir TSA, Wani BA,Al- Sharary M

Vol. 5, No. 6 (2009-01 - 2009-02)

Talib A A, Alkhuwaitir TSA, Wani BA,Al- Sharary M

Department of Medicine, Division of Cardiology, Riyadh Medical Complex, Riyadh, Saudi Arabia

Correspondence: Dr Bashir Ahmad Wani, DM [E-mail for correspondence-waniba(at)yahoo.com].

ISSN: 0973-516X

Abstract

Multidrug therapy for ischemic heart disease, though state of the art, can lead to electrolyte disturbances, some of which are life threatening. We report a case of hyperkalemia induced by a combination of diabetes mellitus type 2 and potassium-sparing medications, presenting clinically as respiratory failure due to severe muscle paralysis with ECG evidence of ST segment elevation, pseudo-myocardial infarction, and its diagnosis and management.

Key Words: Hyperkalemia, Respiratory failure, Pseudo-myocardial infarction

Introduction

The presentation of hyperkalemia ranges from an asymptomatic elevation of potassium levels to death. Between these two extremes, severe muscle weakness is a well recognized clinical presentation which can involve respiratory muscles leading to life threatening respiratory failure. Here we report the case of a patient who developed respiratory failure secondary to hyperkalemia with ECG evidence of pseudo myocardial infarction induced by a combination of potassium-sparing drugs and his underlying illness, his management and complete recovery.

Case Report

A 57 year old Saudi male with history of diabetes mellitus type 2 for 20 years and essential hypertension on multiple medications including Enalapril (an angiotesin converting enzyme inhibitor 10mg po daily), spironolactone 25mg po twice daily and angiotensin receptor blocker, Irbesartan, 150mg po daily, presented to the accident and emergency department at the Riyadh Medical Complex, Riyadh, Saudi Arabia, complaining of progressive weakness of the limbs over the last ten hours. The patient had to be intubated and ventilated for his respiratory muscle weakness causing acute respiratory failure type II.

The electrocardiogram showed the following features:

  • Flat P waves and prolonged PR interval
  • Wide QRS complex
  • ST segment elevation in leads V1,V2,V3
  • Peaked T waves in leadsV4,V5,V6

The patient gave history of anxiety and being on treatment with anafranil 10 mg po twice daily and cetalopram 20 mg po daily. He also had history of prostatism on no medication. No history of renal failure was elicited. The patient was supposed to be on regular follow-up in a tertiary care hospital.

Ten hours before admission he developed nausea without vomiting or headache, and soon after started having weakness involving both lower limbs, followed by weakness of the trunk and the upper limb muscles, and was unable to move. He had noticed no sensory symptoms or any sphincter disturbances, and his history gave no suggestion of a recent viral illness.

On examination he was lethargic and drowsy with no cranial nerve involvement; he had hypotonia and grade 1/5 muscular weakness in both the upper and lower limbs. Reflexes were generally absent.

A workup was undertaken which showed the following:

ECG (Fig 1) revealed ST segment elevation in chest leads and gave the impression of acute myocardial infarction; his blood chemistry is given in the table.

Table 1. Blood Chemistry

Biochemical Parameter Values
Sodium 130 mmol/ litre
٭Potassium 9.9 mmol/ litre
Glucose 27 mmol/ litre
BUN 16.5 mmol/ litre
Creatinine 301μmol/ litre
Troponin 0.02ng /ml
Arterial blood gas analysis revealed
Ph 7.01
PCO2 2 87.9mm of Hg
PO2 97.5 mm of Hg and
bicarbonates 15.6 with BE of -9.3 (on 5L/min. oxygen)

٭ Repeat levels were 9.7 and 9.3 mmol litre

Fig 1. ECG on admission

ECG on admission

Larger image here.

Post-potassium correction ECG is shown in Fig 2.

Treatment and Hospital Course

Treatment in the form of two ampules, calcium gluconate (10 mg iv stat), insulin infusion(10 units) stat, sodium bicarbonate (50 mEq iv) and nasogastric administration of calcium resonium was started. An urgent haemodialysis was performed via a femoral catheter. His ABG improved within hours as did his muscle weakness. Within the next 30 hours his potassium normalized and the respiratory muscle weakness improved to an extent that he was extubated. The patient was subsequently discharged with regular follow up in the cardiology clinic.

Discussion

Hyperkalaemia can produce a clinical picture similar to the Guillain-Barre syndrome and the importance of measuring serum potassium concentration early and recording an ECG in this instance has been emphasized1,2. ST segment elevation can be confused with an acute myocardial infarction such as in our case since hyperkalaemia is one of the causes of an ST segment elevation3.

Fig 2. ECG after potassium correction

ECG after potassium correction

Larger image here.

In our patient, rapid recovery of muscle power after emergency dialysis and treatment with calcium gluconate, insulin and sodium bicarbonate combined with normalization of the ECG confirmed that the clinical picture was due to hyperkalaemia. In addition, the patient was a diabetic on ACEI, ARB and spironolactone without a regular estimatiom of serum electrolytes which needs to be done in such cases.

Although cardiac arrhythmias are the usual cause of death in severe hyperkalaemia, muscular weakness may be the predominant manifestation, with ventilatory failure a potentially fatal complication; occasionally artificial ventilation is called for as in our case.4,5,6. The dangers of using potassium-sparing diuretics in elderly patients who may have some degree of renal impairment despite normal serum creatinine concentrations are well known, particularly in a diabetic patient who may already be on an ACE inhibitor and one of the angiotensin-receptor blockers, and may have, in addition, renal tubular acidosis type IV in which potassium is retained7. Such a combination can cause a rise in serum potassium levels insidiously. ACE inhibitor and ARB inhibit the release of aldosterone and hence tend to increase plasma potassium concentration by decreasing the renal loss of potassium. In counteracting the severe hyperkalemia, potassium itself is a potent stimulator of aldosterone secretion by way of opening up membrane voltage-dependent Ca++ channels, allowing an influx of Ca++ to stimulate aldosterone synthesis.8 Our patient fortunately reached the emergency department in time to receive emergency treatment for hyperkalaemia and survived. Luckily he was not inadvertently managed as an MI.

Hence, the importance of regular followup with electrolyte measurements in patients on multi-drug therapy in order to prevent lifethreatening complications.

References

  1. Udezue EO,Harrold BP,Hyperkalaemic paralysis due to spironolactone. Postgrad Med J 1980;56:254- 255.
  2. Livingstone IR, Cumming WJK. Hyperkalaemic paralysis resembling Guillain-Barre syndrome. Lancet 1979;2:963-964.
  3. Sims D B, Sperling LS. ST-segment elevation resulting from hyperlalaemia. Circulation 2005;111;e295-296.
  4. Barker GL. Hyperkalaemia presenting as a ventilatory failure. Anaesthesia1980;35:885- 886
  5. Freeman SJ, Fale AD. Muscular paralysis and ventilatory failure caused by hyperkalaemia. British J Anaesth 1993:70;226-227.
  6. Maurice JHM, Pluijmen MD, Ferry MR, Hersbach J .Sine-wave pattern arrhythmia and sudden paralysis that results from severe hyperkalaemia. Circulation 2007;116:e2- e4.
  7. Batlle DC, JA Arruda JA, Kurtzman NA. Hyperkalemic distal renal acidosis associated with obstructive uropathy. N Engl J Med, 1981:304;373- 380 .
  8. Tran HA. Extreme hyperkalemia. South Med J. 2005;98(7):729-732.
Access free medical resources from Wiley-Blackwell now!

About Indmedica - Conditions of Usage - Advertise On Indmedica - Contact Us

Copyright © 2005 Indmedica